Alert archive / Wyoming / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 9, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at May 17, 2000, 1:55 AM MDT for Fremont County, Wyoming. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 17, 2000, 1:55 AM MDT (07:55 UTC)
- Expired
- May 17, 2000, 2:25 AM MDT
- In force
- 30 min
- Issued by
- NWS Riverton, WY
- Area
- Whole counties
County Fremont County, WY
The radar
The Riverton/Lander radar (KRIW), 13 km from the middle of the area, began a volume at 07:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 2:14 AM MDT | Hail 1.5 | (Riw)Riverton Rgnl A, WY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 7.9 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 508 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 2923 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KRIW 170807 COR SVRRIW WYC013-170825- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING...CORRECTION NATIONAL WEATHER SERVICE RIVERTON WY 155 AM MDT WED MAY 17 2000 THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL FREMONT COUNTY IN WEST CENTRAL WYOMING * UNTIL 225 AM MDT * AT 147 AM MDT...WEATHER SERVICE EMPLOYEE REPORTED NICKEL SIZE HAIL OVER KINNEAR FROM A SEVERE THUNDERSTORM...RADAR INDICATES THE STORM IS MOVING NORTH NORTHEAST 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PAVILLION AT 205 AM MDT THIS STORM HAS A HISTORY OF LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS!6 WCJIN-WYNW LIPSON &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:10 PM MDT, 11 hours 45 minutes earlier.
Area forecast discussion, May 16, 2:10 PM MDT, 11 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 210 PM MDT TUE MAY 16 2000 CRNT WX...TSTMS GOING UP IN NWRN WYOMING AND SRN IDAHO IN RESPONSE TO DIURNAL HEATING AND A WEAK SHRT WV MOVING NORTH AROUND UPPER LOW CENTERED IN GREAT BASIN. MEANWHILE SFC TROF EXTENDS FROM SFC LOW IN SRN IDAHO TO CENTRAL WYOMING...PRODUCING PREDOMINATELY EASTERLY UPSLOPE WINDS WIND RIVER BASIN AND ERN CWA. SELS PLACED ERN NATRONA CTY IN SLIGHT RISK TODAY. AFTER EXAMINING FCST MODEL SDNGS AGREE WITH THAT DECISION BASED ON CAPE AND WIND PROFILE...BUT DUE TO LIMITED SFC MOISTURE BLV ANY TSTMS WILL BE FEW AND MAY MOVE EAST OF CWA BEFORE GOING SEVERE. WILL CONTINUE TO MONITOR CLOSELY. BACKDOOR CFNT WILL PUSH SOUTHEAST TO CONT DIV TOMORROW WITH WET...CLOUDY AND COOLER TEMPS BEHIND. MODELS PROG UPPER LOW TO MOVE EAST ACROSS NRN COLORADO LATE TNT AND TMRW WITH MODELS SLIGHTLY DIFFERING ON TRACK OF SFC LOW. AS USUAL... NGM FURTHEST NORTH TRACKING LOW EAST ACROSS CENTRAL WYOMING...ETA FURTHEST SOUTH OVER COLORADO AND AVN SPLITTING THE DIFF. BASED ON NORMAL MODEL BIASES AND PRIOR SIMILAR EVENTS...WILL OPT FOR BLEND OF AVN AND ETA. THIS WILL PLACE MOST OF ERN AND CENTRAL CWA IN DEEP UPSLOPE TOMORROW. QPFWISE...AVN (WHICH I USUALLY DON'T TRUST) IS GOING BONKERS OVER ERN CWA GIVING NEARLY 4 INCHES TO BYG IN 30HR PD 17/06Z - 18/12Z. ETA GIVING 1 TO 2 INCHES SAME PERIOD IN FAVORABLE UPSLOPE AREAS ERN CWA AND WND RVR BSN...AND NGM SLIGHTLY LESS. IN ANY CASE... LOOKS LIKE WET SOAKER TOMORROW THESE AREAS. DUE TO LOWER THAN NORMAL SEASONAL MTN SNOWFALLS...NOT EXPECTING FLOODING PROBLEMS...BUT SITUATION SHOULD BE CLOSELY MONITORED NONETHELESS. AS FAR AS ACCUMULATING SNOWS IN MOUNTAINS AGREE WITH BILLINGS...BELIEVE THEY WILL BE CONFINED TO HIGHEST PEAKS OF BIGHORNS WITH MIX BELOW. OUT WEST...BELIEVE ATMOS WILL BE UNSTABLE ENOUGH TO PRODUCE SCT -SHRA AND ISOLD - THIS PD. CONDITIONS IMPROVE THURSDAY WITH EXIT OF SYSTEM AND WARMER AND DRIER WEATHER MOVING IN THIS WEEKEND AS MAIN STORM TRACK MOVES NORTH. .RIW...NONE. DZ
In the hours before
Local storm report, May 16, 9:06 PM MDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NATIONAL WEATHER SERVICE RIVERTON WY
906 PM MDT TUE MAY 16 2000
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM 30 W THERMOPOLIS WY .75 INCH HAIL
05/16/00 HOT SPRINGS REPORTED BY STORM
SPOTTER.
0730 PM 25 SE BUFFALO WY .75 INCH HAIL
05/16/00 JOHNSON REPORTED BY PUBLIC.
0732 PM 9 SW WORLAND WY .75 INCH HAIL
05/16/00 WASHAKIE REPORTED BY STORM
SPOTTER.
0814 PM 35 ESE BUFFALO WY .88 INCH HAIL
05/16/00 JOHNSON REPORTED BY PUBLIC.
0814 PM 11 NW KAYCEE WY .88 INCH HAIL
05/16/00 JOHNSON REPORTED BY PUBLIC.
Special weather statement, May 16, 9:13 PM MDT, 4 hours 42 minutes before
WYZ015-170340- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 913 PM MDT TUE MAY 16 2000 ...TORNADO WATCH 294 IS CANCELED FOR NATRONA COUNTY... THUNDERSTORMS HAVE NOT DEVELOPED THIS EVENING OVER NATRONA COUNTY AND IF ANY DO DEVELOP THEY SHOULD REMAIN BELOW SEVERE LEVELS. THEREFORE... THE TORNADO WATCH WILL BE CANCELLED FOR NATRONA COUNTY THE TORNADO WATCH CONTINUES UNTIL 1000 PM FOR JOHNSON COUNTY. WCJIN-WYNE STASSER
Special weather statement, May 16, 10:11 PM MDT, 3 hours 44 minutes before
WYZ027-028-170440- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 1011 PM MDT TUE MAY 16 2000 ...TORNADO WATCH 294 HAS EXPIRED... ISOLATED THUNDERSTORMS CONTINUED OVER JOHNSON COUNTY WERE BELOW SEVERE LIMITS. THE THUNDERSTORMS HAVE WEAKENED AND ARE NOT EXPECTED TO BECOME SEVERE. THEREFORE...THE TORNADO WATCH HAS EXPIRED. WCJIN-WYNE STASSER
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 6:27 PM MDT | Severe Thunderstorm Warning | RIW | Hot Springs | 58 min |
| May 16, 6:30 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 50 min |
| May 16, 7:20 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 60 min |
| May 16, 7:26 PM MDT | Severe Thunderstorm Warning | RIW | Washakie | 49 min |
| May 17, 1:11 AM MDT | Severe Thunderstorm Warning | RIW | Fremont | 34 min |
| May 17, 2:33 AM MDT | Severe Thunderstorm Warning | RIW | Fremont | 32 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.